Cannabinoid hyperemesis syndrome: What it is, what causes it, and how to avoid it
For many of us, cannabis is great fun — it can make you feel high, it can relax or energize you, and it can provide a lot of wild experiences. As more people buy and use cannabis, however, science continues to uncover more information about the drug and how it interacts with your body. And while most of those interactions aren’t problematic (though as always, you should check with a doctor before you use anything that affects your health), one of the worst complications revealed so far is something called cannabinoid hyperemesis syndrome. Cannabinoid hyperemesis syndrome, or CHS for short, is an issue where using cannabis causes extended periods of nausea and vomiting. In some users — relatively few, though the exact ratio isn’t yet known or understood — cannabis reacts with your body to induce up to 48 hours of cyclic sickness. And that problem can range from an annoying or disgusting one, to an issue that could even be life-threatening.
The actual cause of CHS isn’t yet clearly known. In general, science has shown that the active compounds in cannabis (cannabinoids) interact and connect with cannabinoid receptors in your body. Cannabinoid receptors aren’t necessarily located in one part of your body — they’re found all over your endocannabioid system, which regulates all sorts of things, from fertility and pregnancy, to pain receptors, mood controls, and even memory. When you use cannabis, cannabinoids enter your body, and attach to cannabinoid receptors usually used for these other processes, creating the high you feel (or in the case of CBD, the other effects involved).
Because of cannabis’ prohibition in the past, this system and cannabis’ interaction with it isn’t well-studied (though more and more research is arriving every day). But scientists believe in that some of us, especially when large quantities of cannabis are used, can experience a negative reaction to the endocannabinoid system, resulting in what’s now called cannabinoid hyperemesis syndrome. “Emesis” is another term for vomiting, and hyper is Greek for “over” (as in hyperactive), so essentially, cannabinoids are stimulating your body to vomit in some way.
Unfortunately, it’s not yet understood exactly why this happens in some people and not others, and it can even happen in people who use cannabis for years, and then one day start feeling the negative effects. Most of the research says that it likely has something to do with the biology in your gut — there could be a specific microbe causing or catalyzing this reaction. One of the weirdest features of this syndrome is that THC can also sometimes be used to prevent nausea and vomiting, so in the case of CHS, something in the system is actually reversing or interfering with the usual reaction (though scientists think that THC’s ability to reduce nausea might be connected instead to the nervous system, and thus not directly related to this problem with the digestive system).
If you have CHS, then nearly every time you smoke or bring cannabinoids into your body, you’ll experience repeated episodes of vomiting. This can initially seem like more of a nuisance than anything else, but if you don’t replace the fluids you lose while vomiting, your health can be seriously affected, and you can end up in the hospital (or worse). Additionally, vomiting also creates all kinds of other possible issues, including infection, digestive problems, stomach pain, and other concerns. It’s no fun!
Treating CHS is also not a very good time. Taking a hot shower can sometimes provide some relief — scientists believe that taking a shower can calm down your hypothalamus and help soothe your nausea, though you can’t just spend all day in the shower (some people who suffer from CHS do, to the point where it’s one of the signs for diagnosis). If things get bad enough, you may need to go to an emergency room or hospital, where they might give you an IV to replace lost nutrients, medicines to prevent vomiting, or other treatments (of varying effectiveness).
Unfortunately, there’s no known cure that allows you to safely use cannabis when you have CHS — if you have this issue, the only way to stop yourself from vomiting is to stop using the drug. If you’re a very heavy cannabis user, that may be easier said than done, but fortunately as long as you stop using, the only things you’ll have to deal with are the standard problems of cannabis withdrawal (difficulty sleeping, mood changes, and possibly some depression or appetite problems for a few days or weeks at most). Not using cannabis definitely isn’t life threatening, but it can be a pain to deal with, and of course it’s no fun to not be able to enjoy it with everyone else. If you have a real problem stopping (and if cannabis is negatively affecting your life in other ways and you need to stop), there are also therapy techniques like cognitive behavioral therapy and groups like Narcotics Anonymous or other addiction help available.
CHS is a real bummer for sure, but it’s also a pretty clear sign that we aren’t yet completely aware of how this drug interacts with all of our different bodies and systems. While cannabis is definitely a lot safer than other drugs (alcohol, for example, has been legal a lot longer and is definitely more detrimental to your health, both in the short and long term), we’re still learning about what the issues and pitfalls of cannabis use are.
Hopefully, you’ll be able to use the drug legally and safely, but if you find yourself dealing with CHS, then you’ll have to find your relief and enjoyment elsewhere. As always, if you have any medical issues at all, be sure to talk to a medical professional, or go to an emergency room directly. As legalization continues to roll out around the world, more research will hopefully allow us to both understand cannabis and its effects more completely, and to maybe figure out a way to prevent this problem without requiring people to avoid the drug entirely.